Skip Navigation LinksHome > March 2014 - Volume 114 - Issue 3 > NewsCAP: Street drug ‘spice’ causes stroke in two young adu...
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000444479.88102.d3
In the News

NewsCAP: Street drug ‘spice’ causes stroke in two young adult siblings.

Free Access

Street drug ‘spice’ causes stroke in two young adult siblings. Synthetic marijuana, also known as spice or K2, was the likely cause of ischemic strokes in two healthy young siblings soon after they smoked it, according to case reports in the December 10, 2013, Neurology. Spice, a mixture of herbs and synthetic cannabinoids, is known to cause seizures, heart attacks, confusion, and hallucinations, but stroke hadn't previously been described. Although the patients were siblings, a genetic predisposition for stroke wasn't found. “Neurologists, internists, [ED] personnel, and first responders should know of spice's association with seizures, myocardial infarction, and now possibly ischemic stroke,” write the authors. Patients with unexplained neurologic deficits should be asked about the use of spice, which is often obtained through the Internet.

© 2014 Lippincott Williams & Wilkins. All rights reserved.

Login